Michigan, 2018

Tornado and Damaging Winds in Michigan, August 6, 2018

August 6, 2018 · NWS DTX · 4 events in 2 counties and zones

A brief weak tornado developed near Croswell in Sanilac County, with trees reported down across far eastern Wayne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A brief weak tornado developed near Croswell in Sanilac County, with trees reported down across far eastern Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 6, 11:37 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 6, 11:37 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1237 PM EDT Mon Aug 6 2018

.AVIATION...

Increasing coverage of showers and thunderstorms expected this
afternoon, with a second round of activity late this evening (mainly
south), as cold front tracks through around midnight. Although,
timing of thunderstorms at any particular terminal remains very
difficult, especially with the outflow boundary which tracked
through the Detroit Metro area shortly before noon further
complicating the forecast.

Enough low level moisture around overnight to support MVFR cigs
overnight with the weak low level convergence of the front. Very
weak northwest flow around tomorrow, and low clouds look to be slow
to lift during the day.

For DTW...Outflow boundary has stabilized/cooled the temp a bit and
allowed for northwest wind shift, but still should have a quick
recovery early this afternoon before round of showers and
thunderstorms expected to arrive late this afternoon, with another
round late this evening, but exact timing and strength of
thunderstorms remains low confidence.

.DTW THRESHOLD PROBABILITIES...

* Moderate for thunderstorms late this afternoon and evening.

* Medium for cigs aob 5000 feet this evening through tomorrow.

&&

.PREV DISCUSSION...
Issued at 1118 AM EDT Mon Aug 6 2018

UPDATE...

Convective activity over central Michigan has weakened through the
morning hours as forcing has also weakened. Some showers are holding
together and are moving into areas north of and along I-69 and have
bumped up midday PoPs a bit to reflect this. This activity has draped
much of southeast Michigan under mid to high debris clouds, with the
exception of Monroe, Lenawee, Washtenaw, and Wanye counties where
temps had an early start breaking into the 80s. Updated high temps
reflect expected insolation trends today with low 80s in the northern
counties and a shot at low 90s in the southeast.

A linear outflow boundary is noted from Port Huron to Ann Arbor and
continuing southwest into Indiana and is moving southeast across the
area. This boundary will help provide focus for a reinvigoration of
thunderstorm activity this afternoon as insolation works to increase
instability southeast of the boundary. MLCAPEs are on track to reach
1500-2000 J/kg for the early afternoon, while SBCAPEs of 2500 J/kg or
greater are possible in the far southeast. Effective shear on the
order of 30-40 kt (higher in the southeast) still looks good for
storm organization into bowing segments or a broken line per latest
hi-res CAM guidance. A shortwave noted in WV imagery over Lake
Michigan will likely bring the first round of convection during the
afternoon hours. There is a potential for additional rounds through
the evening as a series of shortwaves track through.

PREV DISCUSSION...
Issued at 358 AM EDT Mon Aug 6 2018

DISCUSSION...

Corridor of enhanced southwesterly flow attendant to the incoming
broad area of mid-level height falls is supporting ongoing
convection within the mid-level moisture axis that extends from
Nebraska into southern Wisconsin. A recent increase in coverage is
noted over Iowa in association with the nocturnal uptick in the low-
level jet. Weakening of this forcing with sunrise will lead to
dissipation of most or all of the Iowa activity as forcing instead
consolidates within the synoptically forced warm advection corridor
over northern Lower MI and the Saginaw Valley through midday. Any
surviving activity will remain elevated during this time as warm mid-
level temps and the early-day timing ensure stout capping in the
lowest 6kft or so. At most, expect active lightning and perhaps some
pea-sized hail. In fact, the entire area will remain firmly capped
through midday as evidenced by forecast LFC-LCL differences up to
several thousand feet.

Destabilization will be well underway as morning remnants lift out of
the northwestern portions of the area. As usual, the greatest
uncertainty with regard to this afternoon/evening's severe potential
will be the degree to which convective debris from the ongoing
convective cycle impacts insolation over Southeast Michigan. With
upstream convection expected to mostly diminish per the introductory
paragraph, current forecast thinking is that an upward nudge to the
official 86-90 degree highs over the southeast half of the CWA may
yet be warranted early this morning as cirrus is typically quick to
thin out once its ground source is cut off. Moderate destabilization
to the tune of 1800-2500 j/kg MLCAPE per the last several
RAP runs therefore seems perfectly reasonable.

Ill-defined forcing regime makes timing difficult. The first
recognizable forcing in the high-res NWP will be associated with the
incoming H7 theta-e axis which will serve to substantially erode the
cap after about 20z. The second with a trailing influx of deeper
lower-level moisture (i.e 925-850mb mean theta-e) that may already
be fostering ongoing convection as it advects into the CWA from the
west around 22-03z. Simply reaching convective temperature is also
plausible, especially with eastward extent, conditional on remnant
convective debris.

Momentum field is sufficient for organization but not particularly
impressive with the exception of the LLJ max focused over the NW CWA
and western Lower where both 0-6km and 0-3km bulk shear parameters
settle around 35kts. As a result, area hodographs will straighten
and shorten with eastward extent. If initiation occurs sufficiently
west, an initial mode of supercells is therefore plausible if not
likely. An isolated tornado is not out of the question with a
particularly vigorous initial rotating updraft, particularly given
progged LCLs of 1000m or lower, but lack of sufficiently backed
surface flow will probably confine any such potential to local storm-
scale boundary/outflow interaction. Quarter-sized hail threat will
likewise diminish as prevalence of rotation, if any, decreases. The
bulk of the event is expected to be characterized by an evolution to
linear segments/dynamic bows as hodographs become increasingly
straight. Lack of stronger background flow and better quality of dry
air in the column will limit upper end wind gust potential to
borderline severe criteria/60 mph. Peak threat window is roughly 20z-
04z, with the understanding that as the threat evolves toward wind,
potential will rapidly diminish after 00z simply due to decoupling.
Thus, greatest threat can likely be pinned to the 20-00z period.
PWATs pushing 2" will also favor torrential downpours, though
flooding concern is minimal at this time given expected progressive
storm motion.

Tuesday onward...Cooler air will settle into the area in the wake of
this afternoon's convection. Highs in the low to mid 80s will be
common for the remainder of the week. Uncertain convective potential
still exists for Tuesday as the primary trough axis swings through
likely initiating widespread showers and/or tstorms along the
existing baroclinic zone, the latitude of which will remain
uncertain until today's episode runs its course. Thus, high chc pops
over the southern counties remain reasonable for late Tuesday.
Prevailing sw flow regime at the surface will favor elevated
dewpoints in the 60s for the remainder of the week.

MARINE...

Southwest wind remains on the light side with low wave action across
all marine areas today. These conditions precede a cold front that
is weak in terms of the associated wind pattern but will be capable
of producing frequent thunderstorm activity today and tonight. Light
northwest wind follows the front as it exits south of Lake Erie by
Tuesday evening. Weak high pressure then brings dry and favorable
marine conditions Wednesday. The next front is due Thursday with a
light wind pattern and much lower potential for thunderstorms.

HYDROLOGY...

Showers and thunderstorms will increase coverage and intensity
during the afternoon, last through the evening, and then diminish
after midnight as a cold front moves through the region. Warm and
humid conditions already in place will provide fuel for the storms
which could lead to a localized flash flood threat, especially in
the more urbanized areas. Lines of thunderstorms will be capable of
2 inches or more of rainfall in a very short period of time which
could result in flooding of poor drainage areas and prone stretches
of roads around the region. Otherwise, basin average rainfall is
expected to be in the half inch to one inch range.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SF
UPDATE.......TF
DISCUSSION...JVC
MARINE.......BT
HYDROLOGY....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 6, 4:02 AM EST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
502 AM EDT Mon Aug 6 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-070915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
502 AM EDT Mon Aug 6 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a slight chance of severe thunderstorms this afternoon. The
primary risk will be damaging wind gusts up to 60 mph. Isolated
quarter-sized hail will also be possible. The greatest threat for
severe thunderstorms will be between 4pm and 8pm, with a lesser
threat then extending until around midnight. Storm motion will be
west to east at 30 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
502 AM EDT Mon Aug 6 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a slight chance of severe thunderstorms this afternoon. The
primary risk will be damaging wind gusts up to 60 mph. Isolated
quarter-sized hail will also be possible. The greatest threat for
severe thunderstorms will be between 4pm and 8pm, with a lesser
threat then extending until around midnight. Storm motion will be
west to east at 30 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

In the hours before

Special weather statement, Aug 6, 1:37 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
237 PM EDT MON AUG 6 2018

MIZ083-061930-
Monroe-
237 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY...

At 237 PM EDT, a strong thunderstorm was located over Petersburg, or
near Dundee, moving northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  Ida around 250 PM EDT.
  Dundee around 255 PM EDT.
  Maybee around 310 PM EDT.
  Carleton around 325 PM EDT.

Other locations impacted by this storm include Newport, Cone, Estral
Beach, Erie, South Rockwood, Woodland Beach, Stony Point, Bolles
Harbor, Samaria and Azalia.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.

LAT...LON 4208 8377 4209 8329 4204 8320 4192 8327
      4193 8334 4188 8335 4188 8334 4182 8343
      4181 8341 4180 8344 4176 8343 4178 8346
      4175 8344 4175 8343 4174 8343 4172 8376
TIME...MOT...LOC 1837Z 219DEG 20KT 4187 8368

DRK
Special weather statement, Aug 6, 2:14 PM EST, 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
314 PM EDT MON AUG 6 2018

MIZ075-082-061945-
Lenawee-Washtenaw-
314 PM EDT MON AUG 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LENAWEE AND SOUTHERN
WASHTENAW COUNTIES...

At 313 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Vandercook Lake to 6 miles east of
Hillsdale to near Fremont. Movement was east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

These storms will be near...
  Hudson and Addison around 330 PM EDT.
  Manchester and Clayton around 340 PM EDT.
  Onsted around 345 PM EDT.

Other locations impacted by these storms include Manitou Beach-Devils
Lake, Whittaker, Ogden Center, Canandaigua, Ridgeway, Palmyra,
Pleasant Lake, Sand Creek, Medina and Weston.

LAT...LON 4207 8436 4207 8413 4228 8413 4229 8354
      4209 8354 4208 8377 4172 8377 4171 8436
TIME...MOT...LOC 1913Z 273DEG 28KT 4219 8429 4193 8451 4176 8483

DRK

The radar

The Detroit radar (KDTX), 56 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 6, 2:15 PM EST
Where
Wayne County, 3.44 mi SE of Forest Lawn
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.340, -82.990

Multiple trees blown down on Belle Isle.

Thunderstorm Wind, Wayne

When
August 6, 2:21 PM EST
Where
Wayne County, 1.23 mi SE of Harper Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.390, -82.900

A tree was blown down at Grosse Pointe Public Library.

Thunderstorm Wind, Wayne

When
August 6, 2:23 PM EST
Where
Wayne County, 0.69 mi N of Grosse Pt Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.380, -82.920

Trees were reported down, one on a car.

Tornado, Sanilac

When
August 6, 6:12 PM EST to 6:13 PM EST
Where
Sanilac County, 1.84 mi NNE of Croswell Peck Arpk to 2 mi NNE of Croswell Peck Arpk
Rating
EF0
Path length
0.17 mi
Path width
25 yd
Reported by
Public
Coordinates
43.276, -82.692

A video indicated a brief tornado, but not damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyThe tornado archive for Michigan, 2018Warnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779951, 779952, 779959, 779954.